Try it
Pharmacology · Antidiabetic drugs: metformin adverse effects
Sample itemA 62-year-old man with type 2 diabetes on metformin for ten years has macrocytic anaemia and paraesthesia of the feet. Which adverse effect of the drug explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Impaired ileal absorption of vitamin B12
Long-term metformin lowers vitamin B12 absorption, probably by interfering with calcium-dependent uptake of the intrinsic factor complex in the terminal ileum. Deficiency may cause macrocytic anaemia and neuropathy, and periodic monitoring is advised in long-term users. This can be mistaken for diabetic neuropathy.
Option by option
A. Impaired ileal absorption of vitamin B12 (correct)
Correct. Metformin impairs B12 uptake in the ileum with long-term use.
B. Inhibition of dihydrofolate reductase
Inhibition of dihydrofolate reductase is the effect of methotrexate and trimethoprim.
C. Chronic gastrointestinal blood loss causing iron deficiency
Iron deficiency would cause microcytosis and metformin does not cause occult bleeding.
D. Pyridoxine antagonism
Pyridoxine antagonism is seen with isoniazid, not metformin.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?